MAUDE Adverse Event Report: LIVANOVA CANADA CORP CROWN PRT PERICARDIAL HEART VALVE; TISSUE HEART VALVES

LIVANOVA CANADA CORP CROWN PRT PERICARDIAL HEART VALVE; TISSUE HEART VALVES
Model Number CNA23
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Endocarditis (1834)
Date of Event 10/12/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device evaluated by mfr: device location not presently known.
 
Event or Problem Description
The manufacturer was informed on this event through the persist database.On (b)(6) 2017, a female patient received a crown prt in aortic position.At discharge, a good valve functionality is reported (no regurgitation, mean gradient 6mmhg).On (b)(6) 2017, the patient was admitted to the hospital with a fever.It was observed periprosthetic abscess evident at the level of the mitral-aortic junction and extending to the membranous interventricular septum with mobile endocarditic mass jutting into the right atrium (mass length 1.6 cm).No jet, neither shunt was observed.No endocarditis signs were detected in the other valves.The site judged the event related to the procedure and not to the device.A re-intervention was performed on (b)(6) 2017 and the device was explanted.The subject survived at the end of the procedure.
 
Event or Problem Description
The manufacturer was informed on this event through the persist database.On 24 jul 2017, a female patient received a crown prt in aortic position.At discharge, a good valve functionality is reported (no regurgitation, mean gradient 6mmhg).On (b)(6) 2017, the patient was admitted to the hospital with a fever.It was observed periprosthetic abscess evident at the level of the mitral-aortic junction and extending to the membranous interventricular septum with mobile endocarditic mass jutting into the right atrium (mass length 1.6 cm).No jet, neither shunt was observed.No endocarditis signs were detected in the other valves.The site judged the event related to the procedure and not to the device.A re-intervention was performed on (b)(6) 2017 and the device was explanted.The subject survived at the end of the procedure.The prosthesis was explanted in another site, therefore it is impossible to retrieve additional documentation; the device disposition also remains unconfirmed.However, based on information currently available, no histopathological exam was performed on the explanted prosthesis as the diagnosis of candida infective endocarditis was certain.
 
Additional Manufacturer Narrative
Fields changed: b4, b5 (updated summary provided based on new information received), g4, g7, h1, h2, h6.The manufacturing and material records for the crown prt aortic pericardial heart valve, model # cna23, s/n # (b)(6), as they pertain to the reported event, were retrieved and reviewed by quality engineering at livanova canada corp.The results confirmed that this valve satisfied all material, visual, and performance standards required for a crown prt aortic pericardial heart valve at the time of manufacture and release.Based on the event description, the diagnosis was of candida infective endocarditis.If candida species was present on the tissue valve before sterilization, it would be killed very easily by the liquid chemical sterilant used.The sterilant contains a mixture of glutaraldehyde, formaldehyde and alcohol, all of which are highly effective against candida species.The manufacturer have validated this liquid chemical sterilization process with spore forming bacillus atrophaeus, which is the most resistant microorganism known for aldehydes.In addition, the sterile packaging solution used for shipment of crown valves is a 4% formaldehyde solution; the valves remain in this extremely antimicrobial solution until they are opened during surgery.Therefore, it is not conceivable that a candida could survive on a valve exposed to our sterilant, or the packaging solution based on the site assessment, and based on review of the verification of the device sterilization, the device can be reasonably excluded as a contributory cause of the reported event.The root cause of the endocarditis is attributed to the procedure, per information reported from the site.

Brand Name
CROWN PRT PERICARDIAL HEART VALVE
Common Device Name
TISSUE HEART VALVES
Manufacturer (Section D)
LIVANOVA CANADA CORP
5005 north fraser way
burnaby, british columbia
MDR Report Key8689806
Report Number3004478276-2019-00185
Device Sequence Number14033290
Product Code LWR
UDI-Device Identifier00896208000528
UDI-Public(01)00896208000528(240)CNA23(17)210831
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P060038
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2017
Reporter Type Manufacturer
Report Source health professional,study
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/11/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/31/2021
Device Model NumberCNA23
Device Catalogue NumberCNA23
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 05/15/2019
Supplement Date Received by Manufacturer06/14/2019
Initial Report FDA Received Date06/11/2019
Supplement Report FDA Received Date07/11/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age74 YR
Patient Weight50